Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 104, NWS Raleigh, NC

May 9, 20084 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2008, 10:44 PM EDT for 4 counties in North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2008, 10:44 PM EDT (02:44 UTC)
Expired
May 9, 2008, 11:30 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 103 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:30 PM EDT, 14 minutes earlier.

Area forecast discussion, May 9, 10:30 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 PM EDT FRI MAY 9 2008

.SYNOPSIS...A SURFACE TROUGH WILL SETTLE SOUTHWARD INTO CENTRAL NC
TONIGHT. A COLD FRONT OVER THE TN VALLEY THIS EVENING WILL
OVERTAKE THE TROUGH AND DRIFT SOUTHWARD THROUGH OUR REGION
ON SATURDAY. WEAK HIGH PRESSURE WILL THEN BUILD OVERHEAD SATURDAY
NIGHT... IN ADVANCE OF A STRONG STORM SYSTEM THAT WILL BRING WIDESPREAD
RAIN AND SC TATTERED THUNDERSTORMS TO OUR AREA ON SUNDAY.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
AS OF 900 PM FRIDAY...

TWO ROUNDS OF ISOLATED THUNDERSTORMS DEVELOPED INVOF HKY THIS
AFTERNOON AND EVENING... ALONG AN AXIS OF SURFACE CONVERGENCE
WITHIN A LEE TROUGH... AND IN AN AIRMASS CHARACTERIZED BY MLCAPES
OF 500-1500 J/KG. ALOFT... SIGNIFICANT MID LEVEL COOLING OF SOME 5
DEGREES AT H5 IN THE PAST 12 HOURS HAS RESULTED IN MID LEVEL
(H7-5) LAPSE RATES AROUND 7.5 C/KM. CURIOUSLY... THE RNK AND GSO
SOUNDINGS DISPLAYED A RESIDUAL STOUT MID LEVEL CAPPING INVERSION
AT 00Z/10TH... BUT SUSPECT THE APPROACH OF A MID LEVEL JET AND
SERIES OF WEAK IMPULSES IN WNW FLOW ALOFT FROM THE TN VALLEY HAS
HELPED RECENTLY ERODE THE CAP AND RESULTED IN A THERMAL PROFILE
MORE SIMILAR TO THAT OBSERVED AT OHX (NASHVILLE). THE MID LEVEL
SPEED MAX AND ASSOCIATED STRONG UNIDIRECTIONAL FLOW HAS ALSO
PROVIDED AMPLE DEEP LAYER SHEAR TO PROMOTE ROTATION AND EVEN SPLITTING
SUPERCELL STRUCTURES WITH THOSE STORMS THAT HAVE DEVELOPED. THE
WEAK MID LEVEL ROTATION COMBINED WITH THE LOW (9-10 K FT) WBZ
HEIGHTS HAVE PROVEN FAVORABLE FOR SEVERAL REPORTS EARLIER OF
LARGE HAIL IN NEIGHBORING GSPS CWA.

THE BEST FORCING AND SLIGHTLY DEEPER MID LEVEL MOISTURE ASSOCIATED
WITH THE AFOREMENTIONED MID LEVEL IMPULSES IS FORECAST TO SKIRT
OUR NORTHERN CWA... WHILE THE AXIS OF WEAKENING INSTABILITY LIES
ACROSS THE SOUTHERN HALF. THUS... EXPECT THAT THE ISOLATED
CONVECTION IN THE SOUTHERN PIEDMONT AND THOSE NORTH OF MOUNT AIRY
AND OVER EASTERN TN WILL SHOW A GRADUAL WEAKENING TREND DURING
THE NEXT SEVERAL HOURS... AS NOCTURNAL COOLING DIMINISHES THE
RESIDUAL INSTABILITY... AND THE DYNAMICS AND THERMODYNAMICS
RESULTANTLY BECOME LESS JUXTAPOSED. ACCORDINGLY... THE CURRENT
MENTION OF AN ISOLATED SHOWER OR THUNDERSTORM THROUGH 2 AM OR SO
SHOULD SUFFICE. HOWEVER... ANY ISOLATED STORMS THAT DO DEVELOP
WILL MAINTAIN A CONTINUED THREAT OF LARGE HAIL AND PERHAPS A DMGG
WIND GUST GIVEN THE AMBIENT DRY MID LEVELS AND ASSOCIATED DCAPES
NEAR 1000 J/KG.

LOW TEMPERATURES SHOULD DIP INTO THE 57 TO 62 DEGREE RANGE FROM
NORTH TO SOUTH BY MORNING... AS WEAK NORTHERLY BEHIND A WEAK
SURFACE TROUGH NOW SETTLING TO AN EDENTON TO RALEIGH TO MOUNT AIRY
LINE ADVECTS SLIGHTLY COOLER AND DRIER AIR INTO MAINLY THE
NORTHERN PIEDMONT OVERNIGHT. THERE MAY BE A FEW POCKETS OF PATCHY GROUND
FOG IN THE SOUTHERN PIEDMONT AND SANDHILLS... WHERE LOW LEVEL
MOISTURE POOLING WITHIN/SOUTH OF THE SURFACE TROUGH OCCURS AND
ESPECIALLY IN AREAS THAT RECEIVE(D) A SHOWER OR STORM.  -MWS

DAMAGE SURVEYS HAVE BEEN COMPLETED FOR THE FAMILY OF TORNADIC
SUPERCELLS THAT AFFECTED THE NORTHWEST PIEDMONT OF NC THURSDAY
NIGHT. PLEASE SEE THE LATEST PUBLIC INFORMATION STATEMENTS FROM
WFO RAH FOR DETAILS.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 230 PM FRIDAY...

SATURDAY: MODEL SOUNDINGS ARE STABLE WITH GOOD MIXING IN PLACE AND
THETA-E VALUES AT BOTH 700MB AND 850MB FALLING QUICKLY. SHOULD BE
A FEW WIND GUSTS TO AROUND 20KT BASED ON THE MIXING AND 925MB
WINDS INCREASING TO 15-25KT DURING THE AFTERNOON. THICKNESSES
WOULD SUPPORT TEMPERATURES IN THE UPPER 70S TO MID 80S AFTER
OVERNIGHT LOWS...IN MOST PLACES...AROUND 60 DEGREES. -DJF

AS OF 300 PM FRIDAY...

SAT NIGHT THROUGH SUN NIGHT: THE 12Z GFS/NAM MODEL RUNS HAVE COME
INTO GOOD AGREEMENT WITH EACH OTHER DURING THIS TIME
FRAME...SHOWING A STRONG UPPER LOW DIGGING FROM THE UPPER MIDWEST
SATURDAY NIGHT INTO THE MID-ATLANTIC BY LATE SUNDAY NIGHT.
WIDESPREAD RAIN IS EXPECTED ACROSS ALL OF CENTRAL NC DURING THE
DAY SUNDAY IN ASSOCIATION WITH THIS SYSTEM...WITH A WIDESPREAD
HALF INCH TO AN INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS A GOOD
BET.

A WEAK N/S ELONGATED SURFACE HIGH IS PROGGED TO INITIALLY BE OVER
THE MID-ATLANTIC (INCLUDING NORTH CAROLINA) SAT NIGHT AND SUN
MORNING... AND THE EXACT LOCATION/STRENGTH OF THIS FEATURE ALONG
WITH THE TIMING OF THE ONSET OF PRECIPITATION ACROSS THE AREA WILL
LIKELY BE THE KEY TO THE TEMPERATURE AND SEVERE WEATHER FORECAST ON
SUNDAY. BOTH THE GFS/NAM SHOW THE INITIAL SFC LOW ASSOC/W THE UPPER
LOW MOVING INTO THE OHIO VALLEY SUNDAY AFTERNOON...WITH A SECONDARY
LOW DEVELOPING SOMEWHERE ALONG THE SC/NC COAST. WITH DEWPOINTS
PROGGED TO BE IN THE MID 40S TO LOWER 50S SUNDAY MORNING...BOTH THE
GFS/NAM SHOW AN IN-SITU CAD WEDGE DEVELOPING AFTER THE ONSET OF
PRECIPITATION SOMETIME AROUND OR SHORTLY AFTER SUNRISE SUNDAY
MORNING AS STRONG ISENTROPIC LIFT OVERSPREADS THE AREA. THE EXACT
LOCATION AND STRENGTH OF THIS WEDGE WILL ULTIMATELY HELP TO
DETERMINE THE TRACK OF THE SECONDARY SFC LOW THAT IS PROGGED TO
DEVELOP SUNDAY AFTERNOON...AND WHERE THE SFC LOW TRACKS WILL
DETERMINE WHICH AREAS WILL HAVE THE GREATEST SEVERE WEATHER THREAT.

BASED ON THE LATEST 12Z MODEL RUNS WHICH SHOW THE SECONDARY SFC LOW
DEVELOPING ALONG THE SC/NC COAST NEAR CAPE FEAR...IT NOW APPEARS
THAT THE GREATEST SEVERE WEATHER THREAT HAS SHIFTED FURTHER TO THE
SOUTH AND EAST...AND MOST OF CENTRAL NC (EXCEPT PERHAPS THE
SOUTHEAST COASTAL PLAIN) MAY DODGE THE BULLET W/REGARDS TO SEVERE
WEATHER. FORECAST SOUNDINGS ARE SHOWING A TYPICAL WEDGE-TYPE AIRMASS
ACROSS MOST OF THE AREA...WITH LITTLE OR NO INSTABILITY OTHER THAN
ELEVATED. AGAIN...ALTHOUGH THE LATEST GFS/NAM MODEL RUNS ARE IN GOOD
AGREEMENT WITH A LOW TRACK ALONG THE COAST...A 50-100 MILE
DIFFERENCE IN THE LOW TRACK (FURTHER INLAND) WOULD RESULT IN A
CONSIDERABLE SEVERE WEATHER THREAT MOVING BACK INTO EAST/SOUTHEAST
PORTIONS OF THE FORECAST AREA...AND WE WILL NEED TO WATCH HOW THIS
SITUATION EVOLVES VERY CLOSELY...ESPECIALLY SINCE THE LATEST 12Z
ECMWF JUST CAME IN...AND SHOWS A MUCH MORE OMINOUS SEVERE WEATHER
SCENARIO THAN EITHER THE GFS/NAM. TEMPERATURES ON SUNDAY ARE VERY
TRICKY AND WILL ALSO DEPEND ON THE EXACT TRACK OF THE SFC LOW AND
HOW MUCH IN-SITU DAMMING CURERS. AT THIS TIME...HIGH TEMPS RANGING
FROM THE LOWER 60S (NORTH/NORTHWEST) TO LOWER 70S (SOUTHEAST) LOOK
REASONABLE. WILL UP POPS TO CATEGORICAL DURING THE DAY SUNDAY ACROSS
THE AREA...TAPERING FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT AS THE
SFC LOW BEGINS TO MOVE NORTHEAST AWAY FROM THE AREA.

MONDAY:
CURRENT INDICATIONS ARE THAT MONDAY WILL BE BREEZY WITH 30 KNOT NW
FLOW PROGGED IN THE MIXED LAYER IN THE WAKE OF THE SLOWLY DEPARTING
SFC LOW. SHOULD SEE DECREASING CLOUDS ACROSS WEST/SOUTHWEST PARTS OF
THE AREA...WITH SOME CLOUD COVER HANGING AROUND IN FAR EAST/NE
PORTIONS OF THE AREA WHERE MOISTURE MAY BE ABLE TO WRAP BACK AROUND
INTO THE AREA ON THE WESTERN SIDE OF THE SFC LOW. HIGH TEMPS IN THE
UPPER 60S TO LOWER 70S LOOK REASONABLE BASED ON MOS GUIDANCE AND
THICKNESSES. WITH PRETTY DECENT NORTHWEST FLOW DURING THE DAY
MONDAY...DEWPOINTS WILL LIKELY PLUMMET WELL BELOW MOS GUIDANCE...AND
MINIMUM RHS ARE PROGGED TO BE IN THE 25-30 PERCENT RANGE DURING THE
AFTERNOON...PRIMARILY IN THE WESTERN PIEDMONT. THIS MAY CREATE
HAZARDOUS FIRE WEATHER CONDITIONS ON MONDAY AFTERNOON...DEPENDING ON
THE AMOUNT OF RAINFALL THE AREA RECEIVES ON SUNDAY. -VINCENT

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

AN UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE AREA BEHIND THE
DEPARTING LOW PRESSURE SYSTEM ON TUESDAY AND WEDNESDAY...AND BENIGN
WEATHER WITH NEAR NORMAL HIGH TEMPS ARE EXPECTED ON THOSE DAYS. A
RETURN TO A STORMY PATTERN APPEARS ON TAP LATER IN THE WEEK WITH
BOTH THE GFS/ECMWF SHOWING HIGHLY AMPLIFIED MERIDIONAL FLOW OVER THE
EASTERN CONUS...AND WILL GO WITH HPC POPS SHOWING A LOW CHANCE OF
SHOWERS/STORMS ON THURSDAY AND FRIDAY. -VINCENT

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
AS OF 725 PM FRIDAY...

VFR CONDITIONS AS A RULE ARE EXPECTED THROUGH THE 00Z VALID TAF
PERIOD.  LOCAL MVFR CEILINGS ARE POSSIBLE OVERNIGHT IN AN ISOLATED
SHOWER OR THUNDERSTORM AS THE MID-LEVEL CAP ERODES AND SUPPORTED BY
SURFACE-BASED AND EVENTUALLY ELEVATED INSTABILITY.  LOCAL MVFR FOG
ESPECIALLY TOWARD KFAY AND KRWI MAY ALSO OCCUR LATE TONIGHT IN THE
MORE MOIST AIR AS WINDS BECOME FAIRLY LIGHT LATE.  WINDS WILL
INCREASE SATURDAY MORNING AS GOOD DIURNAL MIXING AND INCREASING
925MB WINDS SHOULD PROVIDE FOR GUSTS OF 15-20KT...HIGHER EAST...BY
18Z.

MVFR AND PERIODS OF IFR CONDITIONS SHOULD DEVELOP SUNDAY IN
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS.  AS LOW PRESSURE
MOVES NORTH ALONG THE MID-ATLANTIC COAST MONDAY...VFR CONDITIONS
WILL RETURN BUT AVIATION INTERESTS SHOULD EXPECT BREEZY CONDITIONS.
WINDS WILL DIMINISH FOR TUESDAY UNDER HIGH PRESSURE WITH VFR
CONDITIONS EXPECTED CURRENTLY THROUGH WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...DJF/VINCENT
LONG TERM...VINCENT
AVIATION...DJF
Hazardous weather outlook, May 9, 12:21 PM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT FRI MAY 9 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1221 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. CURRENTLY...THE
BEST CHANCES FOR ANY SEVERE WEATHER ARE SOUTH OF U.S. 64. HOWEVER...
THE EVENTUAL TRACK OF LOW PRESSURE OVER AND NEAR THE STATE LATE IN
THE WEEKEND WILL DETERMINE THE AREAS OF HIGHER POTENTIAL FOR ANY
SEVERE WINDS OR HAIL...OR AN ISOLATED TORNADO.

DJF

In the hours before

Local storm report, May 9, 5:06 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NNE MARTHA            35.63N 80.00W
05/08/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
            AND OLD HWY 49.

0905 PM     HAIL             6 WSW ASHEBORO          35.70N 79.92W
05/08/2008  E0.75 INCH       RANDOLPH           NC   TRAINED SPOTTER

            SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
            ASHEBORO.

0912 PM     HAIL             2 N ASHEBORO            35.75N 79.81W
05/08/2008  E0.75 INCH       RANDOLPH           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
            RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER

0935 PM     TSTM WND DMG     2 WSW SURL              36.31N 78.92W
05/08/2008                   PERSON             NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
            CENTER.

0940 PM     TSTM WND DMG     2 SW BEREA              36.30N 78.76W
05/08/2008                   GRANVILLE          NC   EMERGENCY MNGR

            THREE TREES DOWN...ONE ON GEORGE SHERMAN ROAD...ONE ON
            BEN THORPE ROAD...AND ONE ON DAYS MILL ROAD.

1025 PM     TSTM WND DMG     3 ESE CLEMMONS          36.00N 80.34W
05/08/2008                   FORSYTH            NC   BROADCAST MEDIA

            WIND DAMAGE TO HOMES ON COOPER ROAD.

1025 PM     TORNADO          3 ESE CLEMMONS          36.00N 80.34W
05/08/2008  F3               FORSYTH            NC   EMERGENCY MNGR

            NATIONAL WEATHER SERVICE STORM SURVEY...CONDUCTED WITH
            LOCAL EMERGENCY MANAGEMENT...SHOWS PRELIMINARILY AN EF3
            TORNADO WITH AN ESTIMATED WIND OF 140 MPH. THE MOST
            SIGNIFICANT DAMAGE OCCURRED IN VICINITY OF FRYE BRIDGE
            ROAD AND MOSS CREEK LANE.

1025 PM     TORNADO          WSW CLEMMONS            36.02N 80.39W
05/08/2008                   FORSYTH            NC   LAW ENFORCEMENT

            FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
            DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
            EVENT ESTIMATED FROM RADAR.

1030 PM     HAIL             CLEMMONS                36.02N 80.39W
05/08/2008  M0.50 INCH       FORSYTH            NC   TRAINED SPOTTER

1130 PM     HAIL             3 W MONTICELLO          36.20N 79.73W
05/08/2008  E0.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            REPORTED BY A TRAINED SPOTTER NEAR BROWNS SUMMIT

1130 PM     TORNADO          5 SE COLFAX             36.08N 79.96W
05/08/2008                   GUILFORD           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
            AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
            AIRPORT.

1132 PM     TORNADO          4 SE COLFAX             36.09N 79.97W
05/08/2008  F2               GUILFORD           NC   EMERGENCY MNGR

            *** 1 FATAL, 3 INJ *** NATIONAL WEATHER SERVICE STORM
            SURVEY...IN CONJUNCTION WITH LOCAL EMERGENCY
            MANAGEMENT...SHOWS THAT AN EF2 TORNADO OCCURRED WITH
            ESTIMATED WINDS OF 130 MPH. PRELIMINARY PATH LENGTH OF 3
            MILES AND A WIDTH OF A QUARTER MILE.

1133 PM     TSTM WND GST     1 W GREENSBORO          36.08N 79.84W
05/08/2008  M62.00 MPH       GUILFORD           NC   ASOS

            SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS. THREE TREES
            BLOWN DOWN...PLANES PUSHED AROUND...AND HANGARS AND
            PLANES DAMAGED.

1135 PM     TORNADO          1 W GREENSBORO          36.08N 79.84W
05/08/2008                   GUILFORD           NC   EMERGENCY MNGR

            TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
            OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.

1200 AM     FLASH FLOOD      3 W WINSTON-SALEM       36.10N 80.32W
05/09/2008                   FORSYTH            NC   EMERGENCY MNGR

            FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
            CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
            THE AREA AFTER MIDNIGHT.

1235 AM     HAIL             4 N GREENSBORO          36.14N 79.83W
05/09/2008  M1.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
            INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
            BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.

1253 AM     FLOOD            WINSTON-SALEM           36.10N 80.26W
05/09/2008                   FORSYTH            NC   BROADCAST MEDIA

            FLOODING REPORTED ON PETERS CREEK PARKWAY.

0100 AM     TSTM WND DMG     3 NNE ALTAMAHAW         36.22N 79.49W
05/09/2008                   ALAMANCE           NC   LAW ENFORCEMENT

            TREE DOWN ON JIMMY BOWLES ROAD.

&&

DJF
Special weather statement, May 9, 7:03 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EDT FRI MAY 9 2008

NCZ038-073-100000-
DAVIDSON-STANLY-
703 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON AND
   NORTHERN STANLY COUNTIES BY 800 PM EDT...

AT 703 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 30 MILES
WEST OF RICHFIELD...OR ABOUT 12 MILES NORTHWEST OF CONCORD...MOVING
EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR RICHFIELD AROUND 800 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

RWH
Special weather statement, May 9, 7:47 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI MAY 9 2008

NCZ073-083-100045-
ANSON-STANLY-
747 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY AND ANSON COUNTIES
THROUGH 845 PM EDT...

AT 747 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES
NORTHWEST OF LOCUST...OR ABOUT 8 MILES SOUTH OF CONCORD...MOVING EAST
AT 25 TO 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LOCUST AROUND 800 PM EDT...
ALBEMARLE AROUND 840 PM EDT.

GUSTY WINDS TO 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Special weather statement, May 9, 9:17 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
917 PM EDT FRI MAY 9 2008

NCZ038-073-074-100215-
DAVIDSON-MONTGOMERY-STANLY-
917 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON...MONTGOMERY AND
STANLY COUNTIES THROUGH 1015 PM EDT...

AT 917 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FINGER...OR ABOUT 11 MILES EAST OF CONCORD...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NEW LONDON AROUND 925 PM EDT...
BADIN LAKE AROUND 935 PM EDT...ELDORADO AROUND 940 PM EDT.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Special weather statement, May 9, 10:26 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 PM EDT FRI MAY 9 2008

NCZ040-100330-
CHATHAM-
1026 PM EDT FRI MAY 9 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHATHAM COUNTY THROUGH 1130
PM EDT...

AT 1026 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HASTY...OR ABOUT OVER SILER CITY...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PITTSBORO AROUND 1050 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Local storm report, May 9, 10:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             3 NE MARTHA             35.65N 79.97W
05/09/2008  E0.75 INCH       RANDOLPH           NC   AMATEUR RADIO

            PENNY SIZE HAIL WAS REPORTED ON DUNBAR BRIDGE ROAD NEAR
            THE FARMER COMMUNITY.

&&

CBL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:21 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly33 min
May 9, 10:14 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph46 min
May 9, 10:49 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake41 min
May 9, 11:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford51 min
May 9, 11:29 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee46 min
May 9, 11:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore41 min
May 9, 11:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake27 min
May 9, 11:50 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange40 min
May 10, 12:07 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson38 min
May 10, 12:14 AM EDTSevere Thunderstorm WarningRAHChatham, Wake46 min
May 10, 12:19 AM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore30 min
May 10, 12:48 AM EDTSevere Thunderstorm WarningRAHSampson30 min
May 10, 12:58 AM EDTSevere Thunderstorm WarningRAHJohnston47 min
May 10, 1:33 AM EDTSevere Thunderstorm WarningRAHWayne42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.